An unusual case of posterior reversible encephalopathy syndrome in a patient being weaned from intrathecal morphine

Jasper Van Aalst, Onno P. Teernstra, Wim E. Weber, Kim Rijkers*

*Corresponding author for this work

Research output: Contribution to journalEditorialAcademicpeer-review

3 Citations (Web of Science)

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a clinicoradiological entity based on clinical signs, including headache, visual abnormalities, and seizures, and radiological abnormalities mostly consisting of vasogenic brain edema predominantly in the posterior parietal-temporal-occipital regions. PRES typically develops in the setting of a significant "systemic process", including preeclampsia, transplantation, infection/sepsis/shock, autoimmune disease, and cancer chemotherapy, in which hypertension often plays an important role. We present a case of PRES in a 63-year-old female patient with an infected intrathecal morphine pump on a cocktail of antibiotics, morphine, clonidine, diazepam, and amitriptyline. It is the first PRES case in a chronic pain patient, which illustrates that PRES can occur in the absence of any of the established risk factors. We hypothesize it may have been caused by antibiotic treatment in our patient.
Original languageEnglish
Pages (from-to)117-120
JournalInternational Medical Case Reports Journal
Volume9
DOIs
Publication statusPublished - 2016

Keywords

  • PRES
  • intrathecal morphine
  • neuropathic pain

Cite this